The release of interleukin-8 during intravenous bolus treatment with interleukin-2

J. W. Baars, G. J. Wolbink, M. H L Hart, C. E. Hack, A. J M Eerenberg-belmer, H. M. Pinedo, J. Wagstaff

Research output: Contribution to journalArticle

Abstract

Objective: To study the role that interleukin-8 might play in the activation of polymorphonuclear neutrophils during interleukin-2 therapy and the relationship of these phenomena to interleukin-2 induced toxicity. Design: A cohort study with measurements before and after the administration of interleukin-2. Setting: Medical oncology department of a large teaching hospital. Patients: Fourteen patients with metastatic renal cell carcinoma and 10 with metastatic melanoma being treated in a phase 2 study of the sequential combination of interferon-Y and interleukin-2. Measurements: Plasma levels of tumour necrosis factor-a, interleukins-6 and 8 and markers of neutrophil activation (neutrophil elastase and lactoferrin) were measured in patients receiving 5 daily injections of interferon-Y (100 μg/m2/day) followed by 5 days of interleukin-2 (18 × 106 IU/m2/day). Main Results: Tumour necrosis factor-a rose from baseline levels of 32 (range, 12 to 56) to 343 (103 to 787) pg/ml 3 hours after interleukin-2 administration returning to baseline values 21 hours later. Interleukins-6 and -8 rose from baseline levels of 6 (5 to 10) and 75 (35 to 100) to 2151 (152 to 7259) and 1283 (490 to 2500) pg/ml, respectively, at 4 hours after interleukin-2 with both returning to baseline values by 24 hours. Peak levels of neutrophil elastase and lactoferrin, both markers of neutrophil activation, occurred 6 hours after interleukin-2 administration. Conclusions: These data indicate that following administration of interleukin-2 tumour necrosis factor-a is released followed sequentially by rises in interleukins-6 and -8. It is hypothesised that these events result in activation of polymorphonuclear neutrophils. These activated neutrophils may play an important role in initiating endothelial cell damage leading to the haemodynamic toxicity and the capillary leak syndrome which is typically seen following the administration of interleukin-2.

Original languageEnglish (US)
Pages (from-to)929-934
Number of pages6
JournalAnnals of Oncology
Volume5
Issue number10
Publication statusPublished - Dec 1994
Externally publishedYes

    Fingerprint

Keywords

  • Interleukin-2
  • Interleukin-8
  • Melanoma
  • Renal cell carcinoma

ASJC Scopus subject areas

  • Statistics, Probability and Uncertainty
  • Applied Mathematics
  • Public Health, Environmental and Occupational Health
  • Neuropsychology and Physiological Psychology
  • Hematology
  • Oncology
  • Cancer Research

Cite this

Baars, J. W., Wolbink, G. J., Hart, M. H. L., Hack, C. E., Eerenberg-belmer, A. J. M., Pinedo, H. M., & Wagstaff, J. (1994). The release of interleukin-8 during intravenous bolus treatment with interleukin-2. Annals of Oncology, 5(10), 929-934.